View Full Version : Oral Contraceptives and Hair Loss

08-02-2009, 12:42 PM
Hi everyone! I'm so glad a found this forum ... at least now I know I'm not the only one with special needs hair!

For those of you who just want me to get to the question: If birth control can make you lose your hair if you start taking it again will your get your hair back?


My name is Sarah and I am 31. I started losing my hair in 2001, just after I stopped taking Ortho-TriCyclen (birth control). As a kid, I'd always had baby fine hair, but there was lots of it, so the thought of losing my hair never crossed my mind. You don't imagine when you are a teenager that you will be 31 with hair so thin you find yourself hiding or refusing to go places where you know the lighting is bad!

Then in the summer of 2001 I started noticing clumps of hair coming out in my hands when I'd wash my hair. I'd look down and see my hands full of hair, hair that should've been on my head. Over the next four years my hair continued to get thinner and thinner until 2005, when I went to the dermatologist who diagnosed me with alopecia and told me to use Rogaine. So I did, with minimal results. I get vellum hairs, but nothing to be shouting on rooftops about. After a period of depression about my hair situation, I learned to deal with my situation emotionally, continued using Rogaine and learned to try to cosmetically "hide" the situation (never stand under direct light, keeping hair shorter, headbands, special shampoos, etc.)

Well, now I've noticed the beginnings of a bald spot on the rear crown of my head, one that I just can't hide no matter what I do. So I'm on the hunt for an answer and I'm fairly positive that the root cause of my hair loss is the birth-control. I had a testosterone panel done and all was normal. Any ideas?

Thanks for reading this (extra) long post!

09-01-2009, 02:45 PM
Is there no other birth control pill you can take that does not have hairloss listed as a possible side effect.

Take care bm.